Alert archive / Mississippi / Tornado Warnings in 2002

Tornado Warning 51, NWS New Orleans, LA

October 3, 2002Harrison County, Mississippi

NWS New Orleans, LA issued this tornado warning at Oct 3, 2002, 4:20 PM CDT for Harrison County, Mississippi. It was in force for 22 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2002, 4:20 PM CDT (21:20 UTC)
Expired
Oct 25, 2002, 7:45 PM CDT
In force
22 days
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Harrison County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 3, 9:55 AM CDTTornado WatchSPC12 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 032120
TORNEW
MSC047-032145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
420 PM CDT THU OCT 3 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF BILOXI

* UNTIL 445 PM CDT

* AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER BILOXI 3 MILES 
  NORTHWEST OF BILOXI...MOVING NORTH AT 35 MPH.

SEEK SHELTER ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY
OR ROOM SUCH AS A CLOSET OR BATHROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 3, 2:35 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Oct 3, 2:35 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
235 PM CDT THU OCT 3 2002

...LIL MADE LANDFALL NEAR WESTERN EDGE OF VERMILLION BAY THIS
MORNING ON THE SOUTHWEST LOUISIANA COAST AND HAS MOVED TO
A LITTLE NORTH OF LAFAYETTE EARLY THIS AFTERNOON  ...

LILY HAS CONTINUED TO WEAKEN THIS AFTERNOON WHILE CONTINUING TO MOVE
NORTH ABOUT 12 MPH. HURRICANE WARNINGS HAVE BEEN DROPPED AS WELL AS
TROPICAL STORM WARNINGS. THE SEVERE WEATHER THREAT CONTINUES OVER
THE CWA.  COASTAL FLOOD WARNING IS IN EFFECT FOR THE SOUTHEAST
COATAL OF LA ND COASTAL MS.

SEE HURRICANE LOCAL ACTION STATEMENT AS WELL AS RIVER FLOOD
BULLETINS...FLASH FLOOD WARNINGS...COASTAL FLOOD WARNING AND
WARNINGS FOR TORNADOES FOR ADDITIONAL DETAILS.

.NEW...COASTAL FLOOD WARNING FOR SOUTHEAST LOUISIANA COAST

LA...FLOOD WATCH LAZ034>040-046>050-056>070.
     HIGH WIND WARNING LAZ034-035-036-037-039

MS...FLOOD WATCH MSZ068>071-077-080>082.
     MSZ068>071

05
Hazardous weather outlook, Oct 3, 11:30 AM CDT, 4 hours 50 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-040000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1130 AM CDT THU OCT 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

...A HURRICANE WARNING IS IN EFFECT FOR THE COASTAL PARISHES OF
SOUTHEAST LOUISIANA AND FOR SOUTH CENTRAL LOUISIANA INCLUDING THE
BATON ROUGE METROPOLITAN AREA...

...A TROPICAL STORM WARNING IS IN EFFECT FOR THE INTERIOR SECTIONS
OF SOUTHEAST LOUISIANA INCLUDING THE NEW ORLEANS METROPOLITAN AREA
AND FOR THE MISSISSIPPI GULF COAST...

...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST LOUISIANA AND EXTREME
SOUTH MISSISSIPPI INCLUDING THE MISSISSIPPI COAST...

...INLAND HURRICANE WIND WARNINGS IN EFFECT FOR PORTIONS OF
SOUTHEAST LOUISIANA AND SOUTHWEST LOUISIANA...

...INLAND TROPICAL STORM WIND WARNING FOR PORTIONS OF SOUTHEAST
LOUISIANA THIS MORNING...

.DAY ONE...

FOR SPECIFICS CONCERNING LILI SEE LATEST ADVISORIES FROM THE
NATIONAL HURRICANE CENTER AND THE HURRICANE LOCAL ACTION STATEMENTS.
FOR FLOODING SEE THE LATEST FLOOD STATEMENT AND FLOOD WARNINGS AS
WELL AS RIVER FLOOD BULLETINS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED FOR TODAY.

.DAYS TWO THROUGH SEVEN...

WINDS AND TIDES ARE EXPECTED TO SUBSIDE ON FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM LATE FRIDAY
AND SATURDAY AHEAD OF A COLD FRONT. COOLER AND DRIER CONDITIONS ARE
FORECAST FROM SUNDAY THROUGH WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR THE
LATEST WEATHER INFORMATION. ADDITIONAL INFORMATION IS ALSO AVAILABLE
ON THE INTERNET AT (LOWER CASE): WWW.SRH.NOAA.GOV/LIX.

In the hours before

Local storm report, Oct 3, 11:04 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
1104 AM CDT THU OCT 3 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    COUNTYWIDE                MS   COASTAL FLOODING
10/03/02   HARRISON                       ALONG HIGHWAY 90 BETWEEN
                                          BAY SAINT LOUIS BRIDGE AND
                                          OCEAN SPRINGS AND PORTIONS
                                          OF HIGHWAY 90 IN BILOXI
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Oct 3, 11:46 AM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
1146 AM CDT THU OCT 3 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    COUNTYWIDE                MS   COASTAL FLOODING
10/03/02   HARRISON                       ALONG HIGHWAY 90 BETWEEN
                                          BAY SAINT LOUIS BRIDGE AND
                                          OCEAN SPRINGS AND PORTIONS
                                          OF HIGHWAY 90 BILOXI
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0930 AM    GIBSON                    LA   TORNADO
10/03/02   TERREBONNE                     BRIEF TOUCHDOWN DAMAGED
                                          A WATER TOWER AND TWO HOMES
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0940 AM    PARISHWIDE                LA   WIND DAMAGE
10/03/02   WASHINGTON                     TREES AND POWER LINES
                                          DOWNED ACROSS THE PARISH
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1015 AM    MARRERO                   LA   WIND DAMAGE
10/03/02   JEFFERSON                      POSSIBLE TORNADO DOWNED A
                                          TELEPHONE POLE INTO A
                                          HOUSE REPORTED BY EMERGENCY
                                          MANAGEMENT.

1100 AM    5 N  DIAMONDHEAD          MS   TORNADO
10/03/02   HANCOCK                        TOUCHDOWN DOWNED TREES
                                          ALONG HIGHWAY 603 REPORTED
                                          BY FIRE DEPARTMENT.

1100 AM    UNION                     LA   TORNADO
10/03/02   ST. JAMES                      BRIEF TOUCHDOWN NEAR
                                          HIGHWAY 70 AND HIGHWAY 44
                                          OR NEAR SUNSHINE BRIDGE
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Oct 3, 12:26 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
1226 PM CDT THU OCT 3 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 PM    CROSSROADS                MS   TORNADO
10/03/02   PEARL RIVER                    BRIEF TOUCHDOWN IN
                                          CROSSROAD...NUMEROUS
                                          REPORTS OF FUNNEL CLOUDS
                                          FROM 1130 AM TO 12 PM
                                          REPORTED BY PEARL RIVER
                                          SHERIFFS OFFICE.
Local storm report, Oct 3, 1:06 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
106 PM CDT THU OCT 3 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    COUNTYWIDE                MS   COASTAL FLOODING
10/03/02   JACKSON                        IN RESIDENTIAL AREAS
                                          ALONG THE COAST IN
                                          GULFPORT ESTATE...DECAN
                                          AND ORANGE GROVE
                                          SUBDIVISION SOUTH OF
                                          HIGHWAY 90 REPORTED BY
                                          EMERGENCY MANAGEMENT.
Special weather statement, Oct 3, 3:20 PM CDT, 1 hour before
LAZ034>037-046>050-056-057-059-065>067-032100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
320 PM CDT THU OCT 3 2002

...TORNADO WATCH CANCELLED...

THE TORNADO WATCH THAT HAD BEEN IN EFFECT HAS BEEN CANCELLED.
TROPICAL STORM LILY HAS NOW MOVED INTO CENTRAL LOUISIANA AND
WEAKENED. AS A RESULT...THE THREAT FOR SEVERE WEATHER THIS
AFTERNOON AND THIS EVENING HAS DIMINISHED.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Local storm report, Oct 3, 4:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
416 PM CDT THU OCT 3 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    10 N BILOXI               MS   TORNADO
10/03/02   HARRISON                       BRIEF TOUCHDOWN REPORTED
                                          BY HARRISON COUNTY
                                          CIVIL DEFENSE.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 10:46 AM CDTTornado WarningLIXHancock, Pearl River29 min
Oct 3, 11:28 AM CDTTornado WarningLIXHancock, Pearl River22 days
Oct 3, 12:16 PM CDTTornado WarningLIXHancock, Pearl River22 days
Oct 3, 12:18 PM CDTTornado WarningLIXHancock, Pearl River22 days
Oct 3, 3:48 PM CDTTornado WarningLIXHarrison22 days
Oct 3, 4:24 PM CDTTornado WarningLIXHarrison22 days

Nearby

Tornado Warnings in Mississippi, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.